MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G25293
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/03/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported, a cook® single-use holmium laser fiber was in the patient¿s urinary system when the physician discovered that the pilot light did not illuminate at the end of the fiber.The physician fired a couple test shots.The energy did not come out from the fiber tip as it should, but out of a section of the fiber which was outside the patient, under a wet towel, used to protect the fiber and keep it in place.The fiber burned a hole through the towel and patient¿s leg compressions, but did not make contact with the patient.A new laser fiber of the same reference number was used with no issue to complete the unspecified procedure.There was no injury to the patient.
 
Additional Manufacturer Narrative
Initial reporter occupation: cook medical district manager.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Summary of event: as reported, a cook® single-use holmium laser fiber was in the patient¿s urinary system when the physician discovered that the pilot light did not illuminate at the end of the fiber.The physician fired a couple test shots.The energy did not come out from the fiber tip as it should, but out of a section of the fiber which was outside the patient, under a wet towel, used to protect the fiber and keep it in place.The fiber burned a hole through the towel and patient¿s leg compressions, but did not make contact with the patient.A new laser fiber of the same reference number was used with no issue to complete the unspecified procedure.There was no injury to the patient.Corrected information: e1: name - (b)(6).Investigation evaluation: reviews of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, and quality control procedures were conducted during the investigation.A visual inspection and functional test of the complaint device was also conducted.The complaint device was returned to cook in opened packaging.The fiber was in two pieces.The blue fiber segment was approximately 162 centimeters long, with the clear tip intact.There was a melted/burned spot in the white support tubing approximately 11.6 centimeters from the distal end.The charring (melted/burned appearance) indicates that laser energy was transmitted when breakage occurred.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other related complaints associated with the complaint device lot.Because there were no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in the field.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was functionally inspected by quality control and no notable gaps in production or processing controls were noted.There is no indication that a design or process related failure mode contributed to the reported event.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The instructions for use (ifu) provides the following information to the user related to the reported failure mode: warnings: do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.Fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage.Precautions: a number of different factors affect the life of any particular fiber, including: extended lasing at high power continuous lasing with the fiber tip in contact with tissue lasing with a contaminated or damaged proximal end improper handling poor laser beam alignment or focus never subject fiberoptics to sharp bends in handling, use, or storage.Always keep connector-end dry and free from contaminants.Discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.Ferrule dust cap should stay attached when the fiber is not connected to the laser system.Do not use this laser fiber in the presence of flammable anesthetics or combustible materials.Do not exceed recommended power limits.How supplied supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened and undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.Cook has concluded that most probable cause of fiber breakage may be related to improper handling of laser fiber.Any of the precautions listed in the ifu such as "improper handling", "never subject fiber optics to sharp bends in handling, use, or storage" and etc.May contribute to laser fiber breakage.The appropriate personnel have been notified and cook will continue to monitor for similar events.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13893136
Report Number1820334-2022-00455
Device Sequence Number15015696
Product Code GEX
UDI-Device Identifier00827002252936
UDI-Public(01)00827002252936(17)241203(10)14392144
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K133788
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/03/2024
Device Model NumberG25293
Device Catalogue NumberHLF-S200-HSMA
Device Lot Number14392144
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/04/2022
Supplement Date Received by Manufacturer04/15/2022
Initial Report FDA Received Date03/24/2022
Supplement Report FDA Received Date05/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/03/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown